Withdrawal continued

Another week in the process of medication withdrawal.  My body seems to be slowly adapting to my increasingly smaller doses, though night-time is a challenge with the increased pain.  Probably the biggest symptom I am experiencing is that I look really tired because my eyes look dreary.  This isn’t something I find in my internet searches on withdrawal.  It almost feels like when I am having an allergic reaction such as too much time in the grass or after a rare crying outburst. I am surprised that this symptom doesn’t seem to be changing even when I am level in my dose.   Fortunately I can continue with most of my regular activities and I find my ability to concentrate has increased some.  My family believes I might be more sensitive, but not sure I am ready to admit that :).  Perhaps the worse I feel the more I want others to understand and I feel less alone.  I image this plays into what makes me seem more sensitive.

I am currently taking about 35-40% of the amount I used to be taking.  Hopefully I will be able to reduce this to about 20% in the next few weeks.  I am trying to limit my reduction days to when my activity level is low and I am doing little traveling.  I pray that my body will make the adaptations needed and I will have no long-term consequences.

It amazes me how much information you can find about taking medications, but very little is offered on the process of weaning yourself from drugs.  In the past, doctors haven’t been all that helpful, seemingly unaware of the impact upon the body.  When changing medications I have heard several doctors state I wouldn’t have any effects, as my body would beg to differ.  This is when I learned to trust myself, and recommend to the doctor that I make changes in stages to reduce potential symptoms.  Generally they have been understanding in this regard.  Fortunately I have had as many great doctors, as I have had poor experiences.

Lessons learned through this process?  Even though I prefer to have less pain, I am aware that I become deeper when I experience more pain.  I find it easier to write as my emotions are more raw.  I suppose that validates my families statement above.  I feel more human, more vulnerable, and more aware.  When I learn to accept this part of me, it allows a new level of growth and beauty.  One does not always choose the path before them, yet the path chosen may be exactly what is needed.

 

Advertisements

8 Responses to Withdrawal continued

  1. doesithurt says:

    You are so right! No one really talks about coming down off of meds. The term “withdrawal” has such a negative connotation to it. I remember taking myself off of one of my meds and it was horrible. I wasn’t psychologically addicted to the med, but the longer you take one the more likely you will experience physical addiction. Many people don’t understand how hard it is. Keep up the good work and soon you will be free from the pains of withdrawal!

    • It is unfortunate that people who use opiods for pain management need to go through extreme withdrawals, as gradually tapering the medicine would seem less riskier than someone using the medication for other purposes. I am sorry you had such a horrible experience. In the past I have been really sick, heard music, and extreme pain. So far, my worst side effect is my eyes being sore and a bit more emotional. Physical dependence is definately different than a psychological addiction, though I imagine healing for either is better done without stigmas attached. Glad to hear you were able to find what works for you.

  2. Bryan says:

    Again I can relate. I have had many good doctors, but twice I withdrew and was but in ER. when medications were arbitrarily switched. It’s a shame opiods don’t work very well for neuropathic pain and neuropathic drugs don’t work very well for nerve damage =)

    • The verdict is still out on how effective the opiods have been for my pain. I feel more pain as I reduce the medication, but not as drastically as I expected. It is unfortunate that options for pain medication seems rather limited. Though there are many people who have found effective treatments through both natural and by using medication, there is also many who still suffer from a great deal of pain. I hope you are able to find something that works for you.

  3. My wife was so sick at one point that she was unable to keep anything down. She had the stomach issue long enough that by the time it was over, she realized that she felt better without most of the medications, and the medications that dealt with the side effects, and the other medications that dealt with the side effects of those.. You just have to love pharamceuticals – NOT!

  4. Bryan says:

    Also, a trustworthy doctor of mine suggested a term to me–what’s in a name though right–but it did peak my interest. She said that I will be a “clinical addict”–I think that was the term. Any way, she further explained that it didn’t carry the negative connotation that seems to follow all patients on addictive meds and assume they are addicts (or worse “abusers”)–although they are addicts in the strictest sense, mostly they are normal people on meds that have side effects that affect everyone and the patient has absolutely no control over this when taking as prescribed. Thus I will be a “clinical addict” i guess and as long as no doctors try anything stupid, I guess I’ll be okay, No?

    • Interesting that a doctor would come up with a term “clinical addict” for all patients on medication for pain. Even for a patient with an addiction, labeling a person an “addict” is generally not helpful. “A person with an addiction” tends to be accepted better. The term “clinical addict” isn’t used for other patients on medication for other conditions. I think it can be difficult to find a label for people on pain medication because the line between medical use, casual use, dependence and addiction can be hard to understand. Using simple explanations like “being treated for pain with narcotics” or “pain management” if we need to reduce it to a few words. When I use the term “withdrawal” most people think in the terms of addiction (including myself). Fortunately this particular withdrawal has so far not yielded temptations that might be more familiar with an addiction. I currently have my bits of medicine sitting on the counter waiting for my next dose. I don’t spend my day thinking about my next dose, making excuses and rationalizations for taking more medication, and have no trouble taking the lower dose. This is not addictive behavior. My body however is responding to the reduction of something it has relied upon. I have had the same result when reducing caffeine, sugar or carbs.

      The difficulty in the medical world is that we do need diagnosis for treatment, for insurance, for guidance, for support and for simplifying processes. If my doctor gave me the name “clinical addict” because this was better understood in the medical world, I would speak up and do some research. The term addict has implications that aren’t true, which could affect treatment options. I would want to know if this was a common term used between doctors. Another doctor might read that it your chart and assume you have an addiction problem, making it more difficult to administer the proper medication. Even the best of doctors don’t always see everything, or see it in the same way as a patient.

  5. Bryan says:

    Reblogged this on The Chronic Pain Forum and commented:
    Elissa captures the sickening and emotional response to withdraw that is so difficult to articulate especially when you’re going through the crazies that go along with it. Hang in there!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: